Alert archive / South Dakota / Wind Chill Advisories in 2011

Wind Chill Advisory 5, NWS Aberdeen, SD

January 21, 20118 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind chill advisory at Jan 21, 2011, 3:15 AM CST for 8 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2011, 3:15 AM CST (09:15 UTC)
Expired
Jan 21, 2011, 3:28 PM CST
In force
12 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WWUS43 KABR 210915
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CST FRI JAN 21 2011

...VERY COLD AIR IN PLACE THIS MORNING...

.ARCTIC HIGH PRESSURE REMAINS IN PLACE THIS MORNING...WITH
TEMPERATURES RUNNING IN THE TEENS AND 20S BELOW ZERO. AS THE HIGH
PRESSURE SHIFTS EAST...LIGHT SOUTH WINDS OF 5 TO 10 MPH WILL PUSH
WIND CHILL VALUES DOWN TO 25 TO 40 DEGREES BELOW ZERO.

MNZ039-046-SDZ007-008-011-019>023-211500-
/O.NEW.KABR.WC.Y.0005.110121T0915Z-110121T1500Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
315 AM CST FRI JAN 21 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

* WIND CHILL VALUES OF 25 TO 40 DEGREES BELOW ZERO ARE POSSIBLE
  THIS MORNING. WARMER AIR WILL MOVE IN DURING THE DAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

CONNELLY
3 follow-up statements
755 
WWUS43 KABR 211448
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
848 AM CST FRI JAN 21 2011

...VERY COLD AIR IN PLACE THIS MORNING...

.ARCTIC HIGH PRESSURE IS SLOWLY MOVING EAST THIS MORNING...BUT
TEMPERATURES ARE REMAINING IN THE SINGLE DIGITS AND TEENS BELOW
ZERO. SOUTH WINDS FROM 10 TO 20 MPH WILL CONTINUE TO CREATE
BITTERLY COLD WIND CHILLS.

MNZ039-046-SDZ007-008-011-019>023-211800-
/O.EXT.KABR.WC.Y.0005.000000T0000Z-110121T1800Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
848 AM CST FRI JAN 21 2011

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL NOON CST TODAY. 

* WIND CHILL VALUES OF 25 TO 35 DEGREES BELOW ZERO WILL CONTINUE
  THROUGH MID DAY. SLIGHTLY WARMER AIR WILL MOVE IN DURING THE
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
TMT
493 
WWUS43 KABR 211752
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1152 AM CST FRI JAN 21 2011

...BITTERLY COLD WIND CHILLS CONTINUE THIS AFTERNOON...

.ARCTIC HIGH PRESSURE IS SLOWLY MOVING EAST...BUT TEMPERATURES
ARE REMAINING IN THE SINGLE DIGITS BELOW ZERO. SOUTH WINDS FROM
15 TO 20 MPH WILL CONTINUE TO CREATE BITTERLY COLD WIND CHILLS.

SDZ007-011-019>023-211900-
/O.CAN.KABR.WC.Y.0005.000000T0000Z-110121T1800Z/
MARSHALL-DAY-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...BRITTON...WEBSTER...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
1152 AM CST FRI JAN 21 2011

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
CHILL ADVISORY. 


$$

MNZ039-046-SDZ008-212200-
/O.EXT.KABR.WC.Y.0005.000000T0000Z-110121T2200Z/
TRAVERSE-BIG STONE-ROBERTS-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON
1152 AM CST FRI JAN 21 2011

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON. 

* WIND CHILL VALUES OF 25 TO 35 DEGREES BELOW ZERO WILL CONTINUE
  THROUGH THE AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
TMT
834 
WWUS43 KABR 212128
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
328 PM CST FRI JAN 21 2011

...WIND CHILL ADVISORY CANCELLED...

.WHILE TEMPERATURES RISE TO AND ABOVE ZERO AND WINDS SLOWLY
DECREASE...WIND CHILL VALUES WILL ALSO SLOWLY WARM.

MNZ039-046-SDZ008-212230-
/O.CAN.KABR.WC.Y.0005.000000T0000Z-110121T2200Z/
TRAVERSE-BIG STONE-ROBERTS-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON
328 PM CST FRI JAN 21 2011

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
CHILL ADVISORY. 

LATER TONIGHT AS TEMPERATURES DROP ONCE AGAIN...WIND SPEEDS FROM 5
TO 10 MPH ARE EXPECTED TO PRODUCE WIND CHILL VALUES AROUND 25
BELOW ZERO.

$$
TMT

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 20, 8:31 PM CST, 6 hours 44 minutes earlier.

Area forecast discussion, Jan 20, 8:31 PM CST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CST THU JAN 20 2011

.UPDATE...
SATELLITE...RADAR AND SURFACE OBS SHOWING INCREASING CLOUDS
...ECHOES ALONG WITH LIGHT SNOW DEVELOPING UPSTREAM THIS EVENING.
EXPECT THE CLOUDS TO LOWER WITH LIGHT SNOW DEVELOPING/SPREADING ACROSS
MOST OF THE CWA BY MORNING. WILL LET WIND CHILL ADVISORY EXPIRE AT
9 PM. ADJUSTED LOWS SOME FOR TONIGHT. OTHERWISE...CURRENT POPS
LOOK FINE THROUGH THE NIGHT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

THE NEXT CLIPPER SHORT-WAVE TROUGH WILL MOVE THROUGH THE REGION LATE
TONIGHT AND EARLY FRIDAY MORNING. WITH GOOD HI-RESOLUTION AND
GLOBAL MODEL CONSISTENCY...KEPT LARGE AREA OF CATEGORICAL POPS FOR
AREAS CENTRAL AND WEST LATE TONIGHT...AND EASTERN AREAS FRIDAY
MORNING. TOTAL SNOWFALL ACCUMULATIONS OF ABOUT AN INCH OR SO ARE
ANTICIPATED FOR MOST LOCATIONS BY MID-DAY FRIDAY. DUE TO THE
TIMING OF THE INCOMING SYSTEM...EXPECTING ANOTHER NON-STANDARD DIURNAL
TREND WITH TEMPERATURES FALLING DURING THE EVENING...AND THEN WARMING
THROUGH THE LATE EVENING AND OVERNIGHT HOURS. THE MAIN DIFFERENCE BTWN
THE INCOMING SHORT-WAVE AND LAST NIGHTS WAVE IS MID-LEVEL MOISTURE
AVAILABILITY. CURRENT SYSTEM HAS MORE MOISTURE TO WORK WITH AND
EXPECTING MID AND HIGH LEVEL CLOUDS WILL ADVECT INTO THE AREA
SEVERAL HOURS AFTER SUNSET...LIMITING RADATIONAL COOLING AND
INCREASING DENDRITIC SNOW GROWTH.

THE NEXT SHORT-WAVE TROUGH TO AFFECT THE REGION WILL MOVE THROUGH
LATE-DAY SATURDAY. THIS WAVE AND THE ASSOCIATED ATMOSPHERIC LIFT
ARE FARTHER WEST...BRINGING THE BEST CHANCES FOR ACCUMULATING SNOW
TO AREAS WEST OF THE MISSOURI RIVER.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
A SOMEWHAT ACTIVE PATTERN CONTINUES INTO THE EXTENDED PERIOD WITH
A COUPLE WAVES OF ENERGY DROPPING SOUTH IN THE NORTHWEST FLOW
ALOFT. STILL SOME TIMING ISSUES TO SORT OUT WITH THE SUNDAY AND
MONDAY WAVE AND FOR NOW WILL MAINTAIN SLIGHT CHANCE POPS. THE 12Z
EC IS A BIT STRONGER AND FORMS A CLOSED LOW AT 500MB WHICH DROPS
SOUTH AND LINGERS SNOW THROUGH THE DAY MONDAY. WILL HAVE TO WATCH
THIS TREND AND IF MODELS LATCH ONTO THIS...WILL NEED TO EXTEND
POPS FOR MONDAY. THE REST OF THE EXTENDED IS DRY RIGHT NOW AS
THERE ARE HINTS THE PATTERN MAY QUIET DOWN AND BECOME A TAD
WARMER. GENERALLY ACCEPTED HPC GUIDANCE TEMPS FOR THE LATTER
PORTIONS OF THE EXTENDED...AND MADE LITTLE CHANGES TO TEMPS
OVERALL.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR MID AND HIGH LEVEL CLOUDS WILL LOWER THROUGH THE NIGHT
BECOMING MVFR AS LIFT FROM WAA AND A SHORT WAVE TROUGH INCREASES.
ALONG WITH THE LOWERING CEILINGS WILL BE THE DEVELOPING LIGHT
SNOW AT ALL TAF SITES. 3 TO 5 MILE VISIBILITIES WILL LOWER TO 1 TO
3 MILES BY FRIDAY MORNING. THE LIGHT SNOW WILL DIMINISH AND END
THROUGH FRIDAY WITH MVFR CEILINGS REMAINING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL 9 PM CST THIS EVENING FOR CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

MN...WIND CHILL ADVISORY UNTIL 9 PM CST THIS EVENING FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...CHURCH
LONG TERM...TMT
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 20, 2:20 PM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
220 PM CST THU JAN 20 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-212030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
220 PM CST THU JAN 20 2011 /120 PM MST THU JAN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS TEMPERATURES CONTINUE TO DROP THIS EVENING...DANGEROUSLY COLD WIND CHILL
VALUES WILL CONTINUE OVER FAR EASTERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA THROUGH THE EVENING. WIDESPREAD LIGHT SNOW WILL DEVELOP
OVER THE FAR NORTHWEST LATE THIS EVENING AND SPREAD SOUTHEASTWARD
LATE TONIGHT. TOTAL SNOW ACCUMULATION OF ONE HALF TO ONE INCH OF
SNOW ARE EXPECTED BY MIDDAY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CLIPPER STORM SYSTEM WILL BRING WIDESPREAD LIGHT SNOW TO
AREAS ALONG AND WEST OF THE MISSOURI RIVER SATURDAY AFTERNOON AND
EVENING. ONE TO TWO INCHES OF ACCUMULATION ARE POSSIBLE BY SUNDAY
MORNING. LESS THAN ONE INCH OF ACCUMULATION IS EXPECTED EAST
RIVER.

.SPOTTER INFORMATION STATEMENT...

Nearby

Wind Chill Advisories in South Dakota, 2011Wind Chill Advisories in Minnesota, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.